Skip to main content

Located in Pickering Town Centre,
Inside LensCrafters on the upper level of the mall.
Open 7 days a week
New patients and Walk-in patients welcome
Free Parking
Wheelchair accessible
Serving all areas (Scarborough, Pickering, Ajax, Whitby & Oshawa)

We now offer direct billing.

We have moved!! We are now located on the opposite end of the mall, upper level, across from Laura Secord, inside the new Lenscrafters!

Home » Eye Exam Q&A » Medications

Medications

medicationIn addition to being “windows to the soul”, your eyes are also a clear indicator—or window—to your overall general health. That’s why it’s so important to understand the relationship between your eyes and any medications you may currently be using. Since eye doctors can use your eye health as a predictor or measure of your general health, all medications that could affect your eyes need to be discussed with your optometrist.

Can non eye-related medications affect my eyesight?

Yes, they can. Because of its rich blood supply and relatively small mass, the eye is susceptible to certain drugs and toxic agents. Many medications, both prescription and nonprescription (over the counter) can alter the quantity or the quality of your vision, or pose a threat to your future eye health.

Your current medications and healthy sight actually go hand in hand, and need to be discussed with your optometrist.

How can medications affect eyesight?

Potential adverse effects of medications on your eyes can be classified into three basic categories:

  1. Medications that can cause blurred vision or alter your eyes’ ability to adjust to the environment can affect your quantity of vision.
  2. Medications that can induce glare, increase light sensitivity, or impair light-dark adaptation affect your quality of vision.
  3. Medications that can contribute to the development of ocular disorders. Certain medications can become a factor in developing disorders such as: cataracts, keratopathies, retinopathies, maculopathies, optic neuropathies, and glaucoma. These potential effects of certain medications are typically long term, potentially more serious, and pose a greater threat to vision. However, their progression can usually be prevented (or limited) if recognized early and the offending agent is discontinued or the dosage reduced.

If you are concerned about the effects your medications may have on your eyes, or experience any eye-related side effects, you should consult your optometrist.   

 

Special thanks to theTransitions EyeGlass Guide for source material that aided in the creation of this website. Visit http://ecp.eyeglassguide.com